Home > Journals > Minerva Psichiatrica > Past Issues > Minerva Psichiatrica 2005 June;46(2) > Minerva Psichiatrica 2005 June;46(2):99-104

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Reprints
Permissions

 

REVIEWS   

Minerva Psichiatrica 2005 June;46(2):99-104

Copyright © 2005 EDIZIONI MINERVA MEDICA

language: Italian

Antidepressants and weight gain: an emerging problem

Soreca I., Dell’Erba A., Castrogiovanni P.


PDF


Weight gain is a side effect frequently associated with antidepressant therapy, either in acute phase or in long term treatment. Weight gain induced by tricyclic antidepressant and I-MAO is already well-known, nevertheless selective serotonin reuptake inhibitor (SSRI) are not neutral on weight. Among TCA, amitriptyline is more prone to determine weight gain, while imipramine, clomipramine and desimipramine seem to have a less marked effect. Among SSRI, paroxetine is more frequently associated with weight gain. As concern newer antidepressants, mirtazapine is more incisive on weight gain, while venlafaxine and nefazodone seem to be relatively neutral. Mechanisms involved in determining weight gain during antidepressant treatment include effects on serotoninergic and cathecolaminergic transmission, neuropeptides and hormones like NPY, leptin, grelin and cytokines like TNF-alfa.

top of page